We have heard from hundreds of visitors to this website about the serious side effects of tramadol (Ultram). They include nausea, vomiting, loss of appetite, constipation, headache, drowsiness, dizziness, fatigue, itching, dry mouth, sweating, insomnia and skin rash. Equally alarming are withdrawal symptoms when people try to stop tramadol suddenly. Getting off this drug without great discomfort can be daunting. Most health professionals do not have a clear formula for helping people taper off this medicine gradually.
People in Pain Often End Up on Tramadol:
Scary headlines about the opioid epidemic have frightened physicians, pharmacists and patients away from opioid analgesics. One of the few medications that is left is tramadol.
That’s because health professionals have perceived tramadol as a low-risk pain reliever. It was supposed to have a “low potential for abuse.” In other words, it was considered a non-addicting analgesic. Perhaps that is why nearly 21 million prescriptions were dispensed last year.
It comes as a big surprise to many patients to learn that tramadol actually does affect opioid receptors in the brain. Even more disconcerting, though, is the impact on neurotransmitters such as serotonin and norepinephrine. Antidepressants such as duloxetine (Cymbalta), desvenlafaxine (Pristiq) and venlafaxine (Effexor) also impact these brain chemicals.
Over 1,500 people have commented on our article about duloxetine side effects and withdrawal. Here is a link to that post. People who take such antidepressants for several months also complain of withdrawal symptoms if they stop abruptly.
If You Stop Tramadol Suddenly Be Prepared:
The FDA requires a paragraph about withdrawal from tramadol in the official prescribing information. We fear, though, that few patients are adequately warned when they receive a prescription for tramadol:
DRUG ABUSE AND DEPENDENCE:
“Tramadol hydrochloride may induce psychic and physical dependence of the morphine-type. Dependence and abuse, including drug-seeking behavior and taking illicit actions to obtain the drug are not limited to those patients with prior history of opioid dependence…Tramadol hydrochloride is associated with craving and tolerance development. Withdrawal symptoms may occur if tramadol hydrochloride is discontinued abruptly. These symptoms may include: anxiety, sweating, insomnia, rigors, pain, nausea, tremors, diarrhea, upper respiratory symptoms, piloerection, and rarely hallucinations. Other symptoms that have been seen less frequently with tramadol hydrochloride discontinuation include: panic attacks, severe anxiety, and paresthesias. Clinical experience suggests that withdrawal symptoms may be relieved by reinstitution of opioid therapy followed by a gradual, tapered dose reduction of the medication combined with symptomatic support.”
Is It Possible to Stop Tramadol?
The answer is absolutely. We do not consider this a do-it-yourself project, however. Stopping tramadol requires careful coordination and supervision from a knowledgeable health professional.
Sadly, the FDA’s guidance leaves a lot to be desired. What precisely does “gradual, tapered dose reduction of the medication” mean? Very few physicians are given clear directions on how to help patients stop tramadol. That is why so many have reported their own experiences on this website. Here is one link with hundreds of stories:
A Reader Shares His How to Stop Tramadol Story:
“Two years ago I was prescribed tramadol for arthritis in my upper and lower back, as well as hip. I also had severe leg pain. Over the last two years I moved from one 50 mg pill three times per day to the maximum dose throughout the day (eight 50mg pills).
“Sometimes I’d take 4 or 5 at once depending on the pain. I was never informed that this drug was addictive or that it was an SSRI-type drug. My doctor actually said that it wasn’t addictive! Stupidly I took his word for it and didn’t realize just how bad the withdrawal was until I was forced into. I was working abroad and ran out of pills.
“The first time I went through cold turkey dropping from 400 mg per day to zero overnight. It was horrific. I experienced all-over body pain, flu, vomiting, severe depression and anxiety, brain zaps, fatigue, diarrhea, bouts of feeling confused and angry, paranoia etc. During all this I continued working, though looking back now I must have been a nightmare to be around.
“I had no access to Internet at the time (working in the developing world) and still had no idea what was happening. I thought I had dengue fever or malaria at one point. This all lasted around 5 weeks.
“When I hit home I went straight back to the doctor and got back on the tramadol! I was completely unaware that I had gone through a severe bought of cold turkey withdrawal.
“I decided that 2016 would be the year I would quit this crap for good. At that point I was already down to around 300mg per day (taken in 150 mg doses twice per day). I decided on a longer taper schedule. I dropped 50 mg per week – so 300 mg/day for a week, then 250 mg/day the next week etc. Once I was down to 150 mg I just took all three pills at once in the morning. I always needed at least 2-3 at once to take the pain away. I held at 150 mg for around 2 weeks. I ended up having a relapse due to increased pain, so I moved up to 200 mg/day again for a while.
“Following this tapering method I am now down to 25 mg/day, which means splitting the capsule and pouring 25 mgs of powder into water and drinking it. I’ll hold at 25 mg for a week then drop to 12.5mg for 3 days. After that I’ll do one day on and one day off on 12.5mg for a week before jumping off for good. I figure that 12.5mg over a two week period (with the last week being day on then day off) should be a small enough amount to experience only minimal withdrawal symptoms.
“Last week was the hardest week of the taper. The drop from 100 mg (2 pills taken at once in the morning), to one 50 mg pill was tough. I experienced a drop in mood and felt a little down for three days while my body and brain adjusted to the lower dose. I’ve also noticed a slight increase in muscle pain and back pain since dropping to 50 mg/day. I’ve had a few days of sneezing, bouts of tiredness and fatigue, but once my body adjusted to 50 mg, these symptoms went away. Of course I did experience a slight increase in pain. That’s to be expected though as the tramadol was just masking pain anyway.
“Today was my first day of 25 mg and I feel fine. I actually feel like my mind is a lot clearer! Tramadol definitely fills my mind and leaves my feeling like my head is foggy, if that makes sense. I have no withdrawal symptoms at the end of the first 25 mg day, and it’s been 10 hours since I took it.
“For me, tapering is the way to go if you want to stop tramadol, especially if you are on a high dose. There is no ‘one size fits all’ solution to coming off tramdol. Every person and every body/brain reacts differently.
“Last Christmas I tried to go cold turkey. Like the first time (when I had no idea what I was going through) it was also horrific. After 60 hours I awoke with severe muscle spasms in both arms and legs. I was an emotional wreck and had all the other typical and some of the atypical symptoms. I took 100 mg and within 20 minutes every withdrawal symptom was gone. That was the catalyst to help me quit. No drug should have that much impact on your body and life. I began tapering a week later.
“One thing that has really helped for me is exercise. I started exercising a lot more around a month ago in prep for the last 3 weeks of the taper. I knew I needed to increase my fitness to deal with the aches and pains of coming off this drug. Even with back problems you should be able to swim or ride a bike–anything to get a sweat on and feel good about yourself. I feel that this has made tapering easier too.
“So, to anyone who is worried about coming off Tramadol I feel tapering is the bet solution especially if you are worried about withdrawal symptoms and/or you are on a higher dose.
“For some people they just want to get off and can deal with 1 week of cold turkey. For others though, that cold turkey doesn’t just last one week. It might be 3 but might also be 6. Tapering has definitely worked for me. I still need to stay strong to make the final leap, but I feel this will be so much easier coming off one quarter of a 50 mg pill rather than a much higher dose. Good luck everyone.”
To read stories from other readers about how they dealt with these problems, here is a link.
Share your own story below in the comment section.